Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 137, NWS Midland/Odessa, TX

June 7, 2003Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2003, 7:32 PM CDT for Glasscock County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2003, 7:32 PM CDT (00:32 UTC)
Expired
Jun 7, 2003, 8:15 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3200 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 080032
SVRMAF
TXC173-080115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 815 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ST. LAWRENCE...OR ABOUT 15
  MILES SOUTH OF GARDEN CITY...MOVING NORTHEAST AT 15 MPH. ANOTHER
  SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF BIGBY CORNER...MOVING
  NORTHEAST AT 15 MPH. 

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  GARDEN CITY...ST. LAWRENCE...LEES AND BIGBY CORNER

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS 
AND WINDS IN EXCESS OF 70 MPH. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3166 10173 3166 10128 3208 10127 3208 10168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:08 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 7, 3:08 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT SAT JUN 7 2003

MAIN CONCERNS THIS AFTERNOON WILL BE FLOODING POTENTIAL...BOTH FLASH
AND MAINSTEM...IN NE ZONES AS MCS DEVELOPS ALONG COLD FRONT...DUE
INTO THE NERN ZONES BY ABOUT 04Z.  MODELS HAVE BEEN CONSISTENT
W/THIS FEATURE...AS WELL AS THE TRACK OF THE EXPECTED MCS.  PBL IS
VERY MOIST...W/MSTR BACKED UP ALL THE WAY TO THE WRN MTNS.  KMAF
12Z SOUNDING SHOWED PLENTY OF INSTABILITY TO WORK WITH...W/MLCAPES
IN EXCESS OF 2100 J/KG.  WET BULB ZERO HEIGHTS AND DRY MID-LEVELS
SUGGEST A THREAT OF SVR WX SIMILAR TO THAT OF LATE--HAIL/DAMAGING
STRAIGHT-LINE WINDS.

SHORT TERM MODEL QPFS ARE OFF THE SCALE...W/MESOETA/ETA RUNS
SHOWING 12-HR QPFS IN EXCESS OF 2 IN. IN THE EXTREME NE ZONES.
THINK THIS IS A LITTLE EXCESSIVE...AND PREFER QPFS A LITTLE MORE IN
LINE W/THAT OF THE AVN/HPC.  STILL...WHAT W/SATURATED SOILS FROM
THE PREVIOUS WEEK AND RIVERS ALREADY RUNNING AT ELEVATED
LEVELS...IF EVEN THE LOWER QPFS PAN OUT...EXPECT WIDESPREAD FLASH
FLOODING AND RIVER LEVELS FLIRTING W/ACTION STAGES.  COLORADO CITY
STILL HAS ABOUT 7 FT TO GO TO REACH FS...AND DEPENDING ON
AMTS/PLACEMENT OF PRECIP OVERNIGHT...RIVERS COULD BECOME
PROBLEMATIC OVR THE NEXT FEW DAYS.

SUNDAY SHOULD BE A LITTLE COOLER OVR THE NERN ZONES...W/NOT MUCH
CHANGE SW AS FRONT DIFFUSES.  TIMING OF MCS SUGGESTS LINGERING
CONVECTION A POSSIBILITY OVR THE NERN ZONES...AND MESOETA BRINGS A
SHORTWAVE OVR THE BIG BEND LATE SUN AFTERNOON.  MONDAY...UPPER LVL
FLOW TRANSITIONS TO ZONAL...AND H85 TEMPS JUMP TO AROUND 30 DEG C
FOR A WARMUP INTO THE 90S.  THIS SHOULD STAY MORE OR LESS
PERSISTENT UNDER ZONAL FLOW INTO THE EXTENDED.  ON TUESDAY EVENING...
MODELS ADVERTISE A SHORTWAVE MOVING THROUGH AREA FOR ISOLATED
CONVECTION OVR MUCH OF THE AREA...BUT WILL CONFINE CHANCES TO THE
ERN ZONES IN THE BETTER MSTR.  GFS TRIES TO REPEAT THIS SCENARIO
WEDNESDAY EVENING...BUT WILL WAIT ANOTHER RUN TO SEE IF THIS IS
CONSISTENT BEFORE MENTIONING ANYTHING OTHER THAT PARTLY CLOUDY
SKIES.  THE REST OF THE EXTENDED LOOKS WARM AND DRY.

&&

MAF 61 83 69 93 / 20 00 00 20
CNM 59 88 66 98 / 00 00 00 00
MRF 58 88 59 89 / 00 10 10 00
FST 94 63 84 65 / 00 00 20 00

.MAF...
TX...FLASH FLOOD WATCH TONIGHT TXZ045>048-050>053-062-063-070.
NM...NONE.

44
Hazardous weather outlook, Jun 7, 2:50 PM CDT, 4 hours 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT EAST OF A LINE FROM
STANTON TO LAMESA. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE
HAIL AND STRONG GUSTY WINDS. WEST OF THIS LINE STORMS ARE EXPECTED
TO BE ISOLATED AND A FEW MAY BE SEVERE.

FLOODING...
THUNDERSTORMS ACROSS THE NORTHEAST PERMIAN BASIN TONIGHT WILL PRODUCE
HEAVY RAIN. FLOODING OF CREEKS AND LOW LYING URBAN AREAS WILL BE
POSSIBLE. ALSO SIGNIFICANT RISES ALONG THE COLORADO RIVER AND BEALS
CREEKS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE
PERMIAN BASIN AND TRANS PECOS LATE SUNDAY AFTERNOON AND EVENING.  A
FEW OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 7, 7:04 PM CDT, 28 minutes before
TXZ046>048-051>053-062-063-069-070-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CDT SAT JUN 7 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 100 AM CDT SUNDAY MORNING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...DAWSON...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
REAGAN...SCURRY AND UPTON

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY...
LAMESA...MCCAMEY...MIDLAND...RANKIN...SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:02 PM CDTSevere Thunderstorm WarningMAFReagan58 min
Jun 7, 9:37 PM CDTSevere Thunderstorm WarningMAFMitchell53 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningMAFScurry32 min
Jun 8, 6:05 PM CDTSevere Thunderstorm WarningMAFPresidio55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.